Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Shreveport, LA

July 5, 20174 counties in Texas; Howard County, Little River County, Sevier County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Jul 5, 2017, 7:51 AM CDT for 4 counties in Texas; Howard County, Little River County, Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 7:51 AM CDT (12:51 UTC)
Expired
Jul 5, 2017, 10:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Howard County, AR, Little River County, AR, Sevier County, AR, McCurtain County, OK, Bowie County, TX, Franklin County, TX, Red River County, TX, Titus County, TX

The radar

The Western Arkansas radar (KSRX), 172 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:58 AM CDTFLASH FLOODWinthrop, ARCLOSING HIGHWAY 234 BETWEEN HWY 41 AND HWY 108 DUE TO FLOODING.
Jul 5, 8:00 AM CDTFLASH FLOOD2 Nw Garvin, OKHAVING TO CLOSE SEVERAL OF THE SECONDARY ROADS BETWEEN VALLIANT AND GARVIN DUE TO WATER OVER THE ROADS.
Jul 5, 8:00 AM CDTFLASH FLOODClarksville, TXWATER OVER THE ROAD ON CEDAR STREET IN CLARKSVILLE.
Jul 5, 8:11 AM CDTFLASH FLOOD1 Nne Foreman, ARBETWEEN 4 AM AND 8 AM, 5 INCHES HAVE FALLEN. OVER SINCE 6 INCHES SINCE THE RAIN BEGAN, OVERRUNNING HIS GAGE. LOW WATER CROSSING ARE FLOODED, AND CAN'T MAKE IT TO THE CHICKEN COOP.
Jul 5, 8:24 AM CDTFLASH FLOODHaworth, OK5.72 INCHES OF RAIN SINCE MIDNIGHT. STILL RAINING. ROADS ARE FLOODED IN AREA.
Jul 5, 10:55 AM CDTFLASH FLOOD3 Sse Ashdown, ARHIGHWAY 71 IN FRONT OF THE DOMTAR PAPER MILL IS CURRENTLY DOWN TO ONE LANE. THE 3 OTHER LANES ARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 0.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WGUS54 KSHV 051251
FFWSHV
ARC061-081-133-OKC089-TXC037-159-387-449-051545-
/O.NEW.KSHV.FF.W.0027.170705T1251Z-170705T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
751 AM CDT WED JUL 5 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Little River County in southwestern Arkansas...
  Southern Sevier County in southwestern Arkansas...
  South central Howard County in southwestern Arkansas...
  Southern McCurtain County in southeastern Oklahoma...
  Northern Franklin County in northeastern Texas...
  Northern Bowie County in northeastern Texas...
  Northwestern Titus County in northeastern Texas...
  Red River County in northeastern Texas...

* Until 1045 AM CDT

* At 750 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over five inches of rain has 
  already fallen, with reports of water flowing over roadways in 
  McCurtain county. Flash flooding is occurring for several 
  locations.

* Some locations that will experience flooding include...
  Ashdown, Clarksville, Horatio, Foreman, Hagansport, Boxelder,
  Idabel, Broken Bow, De Kalb, Bogata, Lockesburg, Wilton, Winthrop,
  Ogden, Ben Lomond, Arkinda, Richmond, Bagwell, Manchester and
  Wright City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3386 9531 3388 9528 3391 9528 3389 9527
      3389 9525 3393 9525 3396 9523 3394 9516
      3415 9515 3394 9402 3358 9400 3329 9531

$$

FB
1 follow-up statement
480 
WGUS74 KSHV 051442
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
942 AM CDT WED JUL 5 2017

ARC061-081-133-OKC089-TXC037-159-387-449-051545-
/O.CON.KSHV.FF.W.0027.000000T0000Z-170705T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Little River AR-Sevier AR-Howard AR-McCurtain OK-Franklin TX-
Bowie TX-Titus TX-Red River TX-
942 AM CDT WED JUL 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
LITTLE RIVER...SOUTHERN SEVIER...SOUTH CENTRAL HOWARD...SOUTHERN
MCCURTAIN...NORTHERN FRANKLIN...NORTHERN BOWIE...NORTHWESTERN TITUS
AND RED RIVER COUNTIES...

At 939 AM CDT, Doppler radar indicated heavy rain across the warned 
area...with much of the area receiving 5 to nearly 10 inches of 
rainfall since late last night. Ongoing flash flooding is expected 
to continue as water levels only begin to subside gradually later 
this morning. 

Some locations that will experience flooding include...
Ashdown, Clarksville, Horatio, Foreman, Hagansport, Boxelder, Idabel,
Broken Bow, De Kalb, Bogata, Lockesburg, Wilton, Winthrop, Ogden, Ben
Lomond, Arkinda, Richmond, Bagwell, Manchester and Wright City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3386 9531 3388 9528 3391 9528 3389 9527
      3389 9525 3393 9525 3396 9523 3394 9516
      3415 9515 3394 9402 3358 9400 3329 9531

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:58 AM CDT, 53 minutes earlier.

Area forecast discussion, Jul 5, 6:58 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
658 AM CDT Wed Jul 5 2017

.AVIATION...
Widespread SHRA/TSRA along and north of ktxk has resulted in
intermittent VIS restrictions at the said terminal. These storms
could near keld but confidence is low and thus a VCTS has been
inserted. MVFR CIGS and VFR CIGS has been plaguing a few
terminals especially sites that are not affected by the rainfall.
Could see CIGS and VIS bounce around criteria until mid-late
morning, where VFR criteria is expected. The aforementioned
precipitation is expected to gradually wane throughout the
morning/early afternoon hours with isolated -SHRA/-TSRA capable of
developing just about anywhere this afternoon, given the moist
conditions. Computer models hint at chances for renewed
precipitation this evening- overnight, but exact location of
development will be highly dependent on where lingering frontal
boundaries from this morning's convection. Will expect terminals
north of the Interstate-20 corridor, particularly ktxk could be
under gun once again.

&&

.PREV DISCUSSION... /issued 611 AM CDT Wed Jul 5 2017/

DISCUSSION...
A strong cluster of storms has developed near a weak sfc front
across portions of extreme SE Oklahoma, adjacent SW Arkansas, and
extreme NE Texas this morning generally along the Red River.
Radar estimates up to 4 inches of rainfall in the same vicinity
as storms have essentially trained over the same area. Not
expecting much movement in these storms over the next few hours,
so Flash Flooding is a good possibility in this area. By mid
morning, storms should decrease in intensity and begin to diminish
across the region. However, another round of isolated to scattered
storms is expected to develop across the region, with the highest
concentration in North Central Louisiana this afternoon. Once
again, another round of storms will develop late tonight as a
shortwave disturbance moves along the Red River. Isolated to
scattered showers and thunderstorms will linger across the region
on Thursday as the shortwave departs the region. By Friday, a weak
sfc front will try to push through the region, but not expecting
it to get past the Interstate 20 corridor. No drier air is
expected with it, but another round of showers and thunderstorms
will be possible along the boundary.

Models indicate that upper level ridging will remain in place
over the Rockies and northwest flow aloft will remain in place
across our region over the weekend through early next week along
with weak upper level troughing. Several shortwave disturbances
will track across the region giving us a chance of precip each day
along in addition to diurnal afternoon thunderstorm development.
Temperatures will generally remain in the upper 80s to low 90s
across the region with lows in the low to mid 70s, but some
uncertainties in temperatures are possible due to the location
and timing of convection. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  75  90  74 /  30  30  30  20
MLU  93  75  91  73 /  30  30  30  30
DEQ  86  69  89  69 /  80  30  30  10
TXK  89  72  89  73 /  60  30  30  10
ELD  87  73  89  71 /  30  30  30  20
TYR  90  74  92  74 /  30  30  20  20
GGG  91  75  91  74 /  30  30  30  20
LFK  94  76  93  74 /  20  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/20
Hazardous weather outlook, Jul 5, 7:19 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
719 AM CDT Wed Jul 5 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
719 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A strong line of showers and thunderstorms continues to move
slowly to the ESE across extreme Northeast Texas, southeast
Oklahoma, and adjacent SW Arkansas this morning. This has resulted
in several Flash Flooding reports due to over 4 inches of
rainfall in several areas. Additional flooding is possible through
mid morning. This line is expected to diminish by noon, but
daytime heating may allow for additional widely scattered
thunderstorms this afternoon across the rest of the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Multiple rounds of thunderstorms will be possible through early
next week as several disturbances will move slowly across the
region from the northwest. While the threat of a few isolated
severe storms cannot be ruled out, widespread severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe threat, activation of
emergency management personnel, amateur radio operators, and
storm spotters is not anticipated through tonight.

20

In the hours before

Local storm report, Jul 5, 6:23 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      VALLIANT                34.00N 95.09W
07/05/2017                   MCCURTAIN          OK   EMERGENCY MNGR

            SEVERAL INCHES OF WATER FLOWING OVER HIGHWAY
            70 IN VALLIANT.

&&

20
Local storm report, Jul 5, 6:44 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLASH FLOOD      FOREMAN                 33.72N 94.40W
07/05/2017                   LITTLE RIVER       AR   LAW ENFORCEMENT

            SHERIFF REPORTS FLASH FLOODING ACROSS HWY
            108 NEAR FOREMAN.

&&

20
Local storm report, Jul 5, 6:47 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLASH FLOOD      7 SE WINTHROP           33.77N 94.26W
07/05/2017                   LITTLE RIVER       AR   LAW ENFORCEMENT

            SHERIFF REPORTS FLASH FLOODING ACROSS HWY
            234 NEAR THE ALLEENE COMMUNITY.

&&

20
Local storm report, Jul 5, 6:58 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     TSTM WND DMG     3 E TOM                 33.74N 94.52W
07/05/2017                   MCCURTAIN          OK   911 CALL CENTER

            TREE DOWN ALONG THE WESTBOUND LANE OF
            HIGHWAY 3. GROUND IS SATURATED FROM THE
            FLOODING RAINS.

&&

PALMER
Local storm report, Jul 5, 7:03 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 AM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      2 W BOKHOMA             33.82N 94.61W
07/05/2017                   MCCURTAIN          OK   911 CALL CENTER

            SEVERAL REPORTS OF FLASH FLOODING ACROSS THE
            SOUTHERN AND WESTERN PORTIONS OF MCCURTAIN
            COUNTY.

&&

PALMER
Special weather statement, Jul 5, 7:18 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
718 AM CDT WED JUL 5 2017

ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-124>126-051315-
Howard AR-Lafayette AR-Sevier AR-Little River AR-Miller AR-
Hempstead AR-McCurtain OK-Marion TX-Wood TX-Franklin TX-Morris TX-
Upshur TX-Cass TX-Camp TX-Bowie TX-Red River TX-Titus TX-
718 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HEMPSTEAD...
SEVIER...CENTRAL LAFAYETTE...SOUTHEASTERN HOWARD...LITTLE RIVER...
MILLER...SOUTHEASTERN MCCURTAIN...NORTHWESTERN MARION...FRANKLIN...
BOWIE...NORTHERN UPSHUR...TITUS...CASS...NORTHEASTERN WOOD...
MORRIS...CAMP AND RED RIVER COUNTIES UNTIL 815 AM CDT...

At 718 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Horatio to 10 miles northeast of Boxelder
to Deport. Movement was south at 45 mph.

Winds of 30 to 40 mph and very heavy rainfall will be possible with
these storms.

Locations impacted include...
Texarkana, Mount Pleasant, De Queen, Atlanta, Wake Village, Ashdown,
New Boston, Pittsburg, Winnsboro, Clarksville, Stamps, Lewisville,
Mineral Springs, Dierks, Horatio, Foreman, Boxelder, Hagansport,
Leesburg and Idabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9531 3380 9531 3386 9490 3417 9405
      3326 9345 3326 9348 3321 9348 3285 9456
      3274 9538 3296 9542
TIME...MOT...LOC 1218Z 345DEG 38KT 3390 9440 3361 9481 3352 9535

FB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:45 AM CDTSpecial Weather StatementSHVRed River45 min
Jul 5, 2:30 AM CDTSpecial Weather StatementSHVRed River45 min
Jul 5, 2:59 AM CDTAreal Flood AdvisorySHVRed River2 hr
Jul 5, 3:16 AM CDTSpecial Weather StatementSHVRed River59 min
Jul 5, 4:05 AM CDTAreal Flood WarningSHVBowie3 hr
Jul 5, 4:21 AM CDTSpecial Weather StatementSHVBowie, Red River54 min
Jul 5, 4:35 AM CDTAreal Flood WarningSHVBowie, Red River3 hr
Jul 5, 5:12 AM CDTFlash Flood WarningSHVRed River3 hr
Jul 5, 5:16 AM CDTSpecial Weather StatementSHVBowie, Red River, Titus59 min
Jul 5, 6:03 AM CDTAreal Flood AdvisorySHVBowie, Red River117 min
Jul 5, 6:05 AM CDTFlash Flood WarningSHVBowie, Red River115 min
Jul 5, 6:14 AM CDTSpecial Weather StatementSHVBowie, Cass, Morris, Red River, Titus61 min
Jul 5, 7:18 AM CDTSpecial Weather StatementSHVBowie, Camp, Cass, Franklin, Morris, Red River and 2 more57 min
Jul 5, 8:02 AM CDTSpecial Weather StatementSHVBowie, Camp, Cass, Franklin, Marion, Morris and 4 more58 min
Jul 5, 5:33 PM CDTRiver Flood WarningSHVBowie, Red River42 hr
Jul 5, 1:02 AM CDTSpecial Weather StatementSHVHoward, Sevier43 min
Jul 5, 3:27 AM CDTAreal Flood AdvisorySHVHoward, Little River, Sevier3 hr
Jul 5, 4:55 AM CDTFlash Flood WarningSHVLittle River, Sevier3 hr
Jul 5, 10:51 AM CDTRiver Flood WarningSHVLittle River, Sevier57 hr
Jul 5, 12:42 AM CDTSpecial Weather StatementSHVMcCurtain48 min
Jul 5, 1:30 AM CDTSpecial Weather StatementSHVMcCurtain45 min
Jul 5, 1:57 AM CDTAreal Flood AdvisorySHVMcCurtain3 hr
Jul 5, 2:16 AM CDTSpecial Weather StatementSHVMcCurtain44 min

Nearby

Flash Flood Warnings in Texas, 2017Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.